Heavy Rain, Mesa
- When
- September 5, 11:50 AM MST to 12:15 PM MST
- Where
- Mesa County, Gateway
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -108.970
Rainfall of 1.00 inch fell in 25 minutes.
A major shift in the weather pattern occurred as a strong upper level trough and associated cold front swept across the area. Deep moisture ahead of the system and strong forcing resulted in some severe thunderstorms and flash flooding across western Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A major shift in the weather pattern occurred as a strong upper level trough and associated cold front swept across the area. Deep moisture ahead of the system and strong forcing resulted in some severe thunderstorms and flash flooding across western Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 3:07 AM MST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 407 AM MDT WED SEP 5 2007 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... A MAJOR SHIFT IN THE WEATHER PATTERN IS UNDERWAY AS A VIGOROUS TROUGH MOVES INTO THE GREAT BASIN THIS MORNING. STRONG DYNAMIC FORCING WITH THIS SYSTEM AND AN ASSOCIATED COLD FRONT WILL ACT ON DEEP MOISTURE IN PLACE AND PRODUCE STRONG THUNDERSTORMS ACROSS EASTERN UTAH AND WESTERN COLORADO. FAST MOVING ORGANIZED CONVECTION LIKELY TO TAKE SHAPE THIS AFTERNOON AND EVENING WITH POTENTIAL FOR STRONG DAMAGING WINDS AND SOME LARGE HAIL. AREAS UNDER THE GREATEST THREAT FOR SEVERE STORMS ARE UINTAH AND DAGGETT COUNTIES IN NORTHEAST UTAH AND RIO BLANCO AND MOFFAT COUNTIES IN NORTHWEST COLORADO. ALTHOUGH STORMS WILL BE MOVING QUICKLY...THE THREAT OF LOCALIZED FLOODING WILL NEED TO BE MONITORED ESPECIALLY IN AREAS OF TRAINING STORMS CELLS. THE COLD FRONT WILL MARCH ACROSS THE AREA TONIGHT WITH A LINE OF CONVECTION LIKELY TO ACCOMPANY IT. INSTABILITY AND STRONG FORCING PROGGED TO CONTINUE THROUGH THE OVERNIGHT PERIOD...WITH MOST OF THE CONVECTION CLEARING EASTERN UTAH AROUND MIDNIGHT BUT CONTINUING ACROSS WESTERN COLORADO THROUGH EARLY THURSDAY MORNING AND LINGERING INTO THE DAYLIGHT HOURS ALONG THE CONTINENTAL DIVIDE. STORMS WILL BE LOSING SOME PUNCH THROUGH THE LATE NIGHT HOURS. THE UPPER TROUGH AXIS WILL PUSH EAST OF THE AREA THURSDAY AFTERNOON WITH MUCH DRIER AND MORE STABLE AIR ADVECTING ACROSS THE AREA BEHIND IT IN WEST FLOW. THE ABOVE NORMAL TEMPERATURES WE HAVE BEEN EXPERIENCING WILL CEASE WITH THIS SYSTEM AND WE WILL SETTLE INTO A SEASONAL PATTERN THROUGH THE END OF THE WEEK. .LONG TERM...FRIDAY THROUGH WEDNESDAY... UPPER LEVEL WINDS BECOME WESTERLY ON FRIDAY IN THE WAKE OF THE UPPER TROUGH AND HELP PUSH MOISTURE EAST OF THE CWA. MOST OF THE SUB TROPICAL MOISTURE FROM THE REMNANTS OF HENRIETTE ARE WELL SOUTH AND EAST BY FRIDAY. TEMPERATURES WILL INCREASE ON FRIDAY ALTHOUGH NOT TO WHAT THEY WERE DURING THE BEGINNING OF THE WEEK AND PRECIPITATION SHOULD BE LIMITED. UPPER PATTERN JUST SOUTH OF UT AND CO TURNS SOUTHWEST AND COULD BRING A SLIGHT INCREASE OF MID AND UPPER LEVEL MOISTURE TO THE SOUTHERN PORTION OF THE CWA BY MID WEEKEND. A FEW WEAK SHORTWAVES ALSO TRACK OVERHEAD DURING THE WEEKEND SO WILL KEEP THE DRY BIAS WITH THE SLIGHT CHC POPS MAINLY OVER THE HIGHER TERRAIN. SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE...ALTHOUGH ONLY SLIGHTLY...FROM SATURDAY TO SUNDAY. GFS AND DGEX MODELS HAVE KEPT THE UPPER CLOSED LOW DEVELOPING OVER THE PAC NORTHWEST EARLY MONDAY. IF THIS WORKS OUT THE TROUGH WILL INDUCE A RIDGE AND INCREASED HEIGHTS AND WARMING THE FIRST PART OF THE WEEK. SOUTHWESTERLY FLOW ALOFT WOULD BRING A PLUME OF SUB TROPICAL MOISTURE OVER THE CWA BY LATE TUESDAY AND WEDNESDAY. DID INCREASE MTN POPS FOR THE SAN JUANS SLIGHTLY TUESDAY AND CONTINUED THAT TREND OVER THE HIGHER TERRAIN FOR WEDNESDAY. IF MODELS CONTINUE WITH THE CURRENT PATTERN WILL HAVE TO CONTINUE TO TREND POPS IN THE UPWARD DIRECTION FOR MID WEEK NEXT. && .AVIATION... MVFR TO LOCAL IFR CONDITIONS EXPECTED TODAY AND TONIGHT ASSOCIATED WITH STRONG FAST MOVING THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT. HEAVY RAIN...HAIL...AND STRONG GUSTY WINDS IN EXCESS 50 MPH WILL ACCOMPANY SOME STORMS. INCREASING SOUTHWEST GRADIENT FLOW WILL LIKELY YIELD AREAS OF LOW LEVEL WIND SHEAR. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. SHORT TERM...TAL LONG TERM...AS AVIATION...TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 607 AM MDT WED SEP 5 2007 COZ001>014-017>023-UTZ022>025-027>029-061200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 607 AM MDT WED SEP 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY THIS AFTERNOON AND EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE AREA. DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY SOME STORMS...ESPECIALLY ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO. HEAVY DOWNPOURS CAN BE EXPECTED WITH THUNDERSTORMS...POTENTIALLY CAUSING LOCALIZED FLOODING...AND ROCK OR MUD SLIDES IN STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY... ESPECIALLY IN THE MORNING. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY FRIDAY THROUGH TUESDAY...MAINLY OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE...STRONG WINDS... RAINFALL AMOUNTS...ANY FLOODING...AND ANY WEATHER RELATED PROPERTY DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND JUNCTION.
The Grand Junction radar (KGJX), 78 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
6 hail, 4 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 1.00 inch fell in 25 minutes.
Strong gusty winds and heavy rain buffeted Craig causing power outages throughout town and minor street flooding.
Rainfall of .60 inches fell in 20 minutes.
Hail covered the ground to a depth of two inches. The hail stones ranged from pea-size to penny-size diameter.
Nickel size hail occurred at Dinosaur National Monument Headquarters.
Hail covered the ground.
Runoff from heavy rain producing thunderstorms caused mud and debris to flow across Highway 64 in 4 different locations 10 to 12 miles west of Meeker. Mud, rocks, trees, and other vegetation were deposited on the roadway, up to 4 feet deep in places. Some of the rocks were 3 to 4 feet in diameter. Many culverts along the highway became plugged with debris. Two semi trucks became stuck in the debris.
Hail was observed at Roundtop Tower Lookout in Dinosaur National Monument.
Hail observed at Zenobia Tower Outlook in Dinosaur National Monument.
Hail from 3/4 inch to 1 inch diameter occurred. The hail broke windows on some homes. The hail came down with such force in one area that it punched holes in a 5 gallon plastic bucket.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60603, 60386, 60602, 60335, 60601, 60336, 60334, 60337, 60338, 60339, 60341, 60353, 60356.